Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Tallahassee, FL

June 23, 2004Early County, Georgia; Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 23, 2004, 5:28 PM EDT for Early County, Georgia; Henry County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 5:28 PM EDT (21:28 UTC)
Expired
Jun 23, 2004, 6:00 PM EDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Henry County, AL, Early County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1713 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS52 KTAE 232128
SVRTLH
ALC067-GAC099-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
528 PM EDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HENRY COUNTY IN SOUTHEAST ALABAMA
  NORTHERN EARLY COUNTY IN SOUTHWEST GEORGIA

* UNTIL 600 PM EDT(500 PM CDT)

* AT 528 PM EDT(428 PM CDT) NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS
  3 MILES SOUTHEAST OF HALEBURG...OR ABOUT 10 MILES WEST OF
  BLAKELY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FREEMAN...ROCK HILL BY 530 PM EDT...
  BLAKELY...KOLOMOKI MOUNDS STATE PARK BY 555 PM EDT...
  EARLY CO AIRPORT...COLOMOKEE BY 600 PM EDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


LAT...LON 3146 8518 3129 8517 3129 8478 3151 8480

$$

8-JAMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:05 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 3:05 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT WED JUN 23 2004

.SYNOPSIS...LATEST SWR SHOWS PARTLY TO MOSTLY SUNNY SKIES ACROSS THE AREA LAST
HOUR...TEMPS IN THE 80S AND WINDS SW AT 10 TO 15. SINCE THEN A BRIEF BUT
CONVINCING THUNDERSTORM DROPPED A HALF INCH ON OUR LOCATION IN 10 TO 15
MINUTES BEFORE MOVING ON. SHOWERS AND THUNDERSTORMS DOT THE CWA...MOVING NE
AT 15 TO 20 MPH...WITH INCREASE IN COVERAGE EXPECTED THROUGH THE EVENING HOURS.

&&

.SHORT TERM...TONIGHT THROUGH FRI...
NOT MUCH CHANGE IN UPPER LEVEL PATTERN...BROAD UPPER TROUGH ACROSS THE NATIONS
MID-SECTION WITH A STRING OF SHORT WAVES MOVING THROUGH THE BASE OF THE TROUGH
ALIGNED JUST-SO TO OUR NW TO SUPPORT CONVECTION. MOS CONSENSUS POPS ARE FAIRLY
CONSISTENT WITH PREVIOUS RUNS AND CURRENT FORECAST SO HAVE MADE FEW CHANGES TO
GRIDS. HAVE KEPT LIKELY POPS ACROSS THE NW THU AFTERNOON...WITH WEAK VORT VERY
NEAR TO THE WEST AND COLD FRONT EDGING CLOSER. CONVECTIVE OUTFLOW BOUNDARIES
COULD SPREAD CONVECTION FARTHER SOUTH INTO THE FORECAST AREA...SO HAVE KEPT
CHANCE POPS TO THE SE OF THE POPS MAX. SEA BREEZE CLIMATOLOGY SUPPORTS THIS.
HAVE USED A BLEND OF MAV/MET POPS. ON FRIDAY A STRONG SHORT WAVE TO OUR NORTH
WILL TAIL BACK TOWARD THE SW...AND PROVIDE STIMULUS FOR BASICALLY A REPEAT
AFTERNOON OF LIKELY STORMS NW DECREASING TO CHANCE SE.

.LONG TERM...SAT THROUGH WED...
WITH A FRONT FORECAST TO STALL N OF THE FORECAST AREA ON SAT...DEEP
LAYER RIDGING SUSTAINING S TO SW FLOW OVER THE FL PENINSULA AND SHORT WAVES
TROOPING THROUGH THE AREA LIKE ANTS AT A PICNIC...EXPECT CHANCE TO LIKELY
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.

&&

.MARINE...HIGH PRESSURE WILL BUILD ACROSS THE COASTAL WATERS SUSTAINING
SOUTHWEST WINDS 10 TO 15 KNOTS AND SEAS 3 FEET OR LESS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 73 92 73 90 / 30 40 30 60
PFN 77 88 76 87 / 20 40 30 60
DHN 74 89 73 86 / 40 60 40 70
ABY 74 92 74 88 / 40 50 40 70
VLD 73 93 72 91 / 30 40 30 60
CTY 72 93 73 90 / 20 30 20 50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

 16
Hazardous weather outlook, Jun 23, 4:30 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM EDT WED JUN 23 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-241000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
437 AM EDT WED JUN 23 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON WILL
LINGER INTO THE EARLY EVENING HOURS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST ALABAMA INTO
SOUTHWEST AND SOUTH CENTRAL GEORGIA. DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREAT. RAINFALL RATES BETWEEN ONE AND TWO
INCHES PER HOUR WILL BE POSSIBLE...WHICH COULD PRODUCE A THREAT FOR
LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS. THE STORMS
SHOULD DIMINISH IN COVERAGE AND INTENSITY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. AS ON
MOST SUMMER DAYS...ISOLATED STRONG STORMS WILL BE POSSIBLE EACH
AFTERNOON. HOWEVER...ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
NO ORGANIZED SEVERE WEATHER IS EXPECTED THROUGH TONIGHT...AND
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
REQUESTED TO SELF-ACTIVATE IF SEVERE WEATHER OR FLOODING IS OBSERVED.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG
BEND AND PANHANDLE BEACHES THAT FACING SOUTH OR SOUTHWEST.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER. IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS
PARALLEL TO THE BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE
THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT
DISSIPATES...THEN SWIM TO SHORE OUTSIDE THE NARROW CURRENT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL/MAJ

In the hours before

Special weather statement, Jun 23, 3:27 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 PM EDT WED JUN 23 2004

GAZ160-231957-
LOWNDES GA-
327 PM EDT WED JUN 23 2004

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VALDOSTA...MOVING EAST AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

MAJ
Special weather statement, Jun 23, 5:15 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
515 PM EDT WED JUN 23 2004

ALZ067-GAZ121-142-232155-
CLAY GA-EARLY GA-HENRY AL-
515 PM EDT WED JUN 23 2004

AT 510 PM EDT (410 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHERN HENRY
COUNTY...MOVING EAST AT 30 MPH. THESE STORMS WILL AFFECT SOUTHERN
CLAY AND NORTHERN EARLY COUNTIES DURING THE NEXT HALF HOUR.

THESE STORM ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING....SMALL HAIL AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS.

MAJ

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.